New York, (IANS) Are you in the habit of popping up pain killers even for a headache? Beware, a study has found that women who use pain killers for six years or more may be at an increased risk of loss of hearing than those who used these medications for a year or less.
“Hearing loss is extremely common disease and can have a profound impact on quality of life,” said Gary Curhan, a physician at the Brigham and Women’s Hospital in the US.
The results showed that longer duration of ibuprofen or acetaminophen use was associated with higher risk of hearing loss.
The team did not find a significant association between hearing loss and duration of usual-dose aspirin use.
“Although the magnitude of higher risk of hearing loss with analgesic use was modest, given how commonly these medications are used, even a small increase in risk could have important health implications. Assuming causality, this would mean that approximately 5.5 per cent of hearing loss occurring in these women could be due to ibuprofen or acetaminophen use,” Curhan added.
The study adds to a growing body of evidence linking the use of non-steroidal anti-inflammatory drugs (NSAIDS) or acetaminophen with loss of hearing, although the exact mechanism at play remains unknown, the researchers said.
“Finding modifiable risk factors could help us identify ways to lower risk before hearing loss begins and slow progression in those with hearing loss,” Curhan added.
For the study, the team examined more than 54,000 women between the ages of 48 and 73. They analysed information on usage of aspirin, ibuprofen and acetaminophen, as well as self-reported hearing loss.
The study was published in the American Journal of Epidemiology.